Alert archive / Michigan / Tornado Warnings in 2019

Tornado Warning 3, NWS Grand Rapids, MI

September 11, 2019Mecosta County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Sep 11, 2019, 4:59 PM EDT for Mecosta County, Newaygo County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2019, 4:59 PM EDT (20:59 UTC)
Expired
Sep 11, 2019, 5:30 PM EDT
In force
31 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Mecosta County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 5:00 PM EDTTSTM WND DMG3 Sw Woodville, MISCATTERED TREES DOWN ALONG POPLAR RD BETWEEN VAN BUREN AND 6 MILE RD. ALSO SOME TREES DOWN NEAR EVERGREEN AND 6 MILE RD. NO OBVIOUS DAMAGE PATH AND NO SIGNS OF ANYTHING LOFTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 2:31 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WFUS53 KGRR 112059
TORGRR
MIC107-123-112130-
/O.NEW.KGRR.TO.W.0003.190911T2059Z-190911T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
459 PM EDT Wed Sep 11 2019

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  Northeastern Newaygo County in west central Michigan...
  Northwestern Mecosta County in central Michigan...

* Until 530 PM EDT.
    
* At 459 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles north of White Cloud, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Big Rapids around 530 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Woodville and Stanwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4361 8578 4368 8578 4376 8540 4355 8540
TIME...MOT...LOC 2059Z 270DEG 18KT 4365 8574 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BORCHARDT
2 follow-up statements
824 
WWUS53 KGRR 112118
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
518 PM EDT Wed Sep 11 2019

MIC107-123-112130-
/O.CON.KGRR.TO.W.0003.000000T0000Z-190911T2130Z/
Newaygo MI-Mecosta MI-
518 PM EDT Wed Sep 11 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR EAST
CENTRAL NEWAYGO AND NORTHWESTERN MECOSTA COUNTIES...
    
At 516 PM EDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southwest of Big Rapids, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will pass between Big Rapids and Stanwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4361 8567 4368 8567 4376 8540 4355 8540
TIME...MOT...LOC 2116Z 273DEG 21KT 4364 8559 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEADE
878 
WWUS53 KGRR 112132
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
532 PM EDT Wed Sep 11 2019

MIC107-123-112141-
/O.EXP.KGRR.TO.W.0003.000000T0000Z-190911T2130Z/
Newaygo MI-Mecosta MI-
532 PM EDT Wed Sep 11 2019

...THE TORNADO WARNING FOR EAST CENTRAL NEWAYGO AND NORTHWESTERN
MECOSTA COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and west central Michigan.

LAT...LON 4361 8567 4368 8567 4376 8540 4355 8540
TIME...MOT...LOC 2131Z 270DEG 18KT 4364 8549 

$$

MEADE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Sep 11, 3:29 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 11, 3:29 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Wed Sep 11 2019

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 301 PM EDT Wed Sep 11 2019

- Risk for severe thunderstorms with heavy rain this evening

- Another round of storms possible later Thursday into Friday

- Hazardous winds and waves over Lake Michigan Friday into
  Saturday

- Cooler for the weekend

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 301 PM EDT Wed Sep 11 2019

The main challenges in the forecast period deal with the potential
for severe weather through Friday.

For the remainder of this afternoon into the evening the
combination of stronger effective deep layer shear and abundant ML
CAPE supports the risk for severe weather. A boundary has slipped
down into the northern parts of the CWA with a strong cell noted
over Lake MI tracking along this zone. This cell is headed east
and should continue to increase as it comes ashore. Low level
helicity values are highest across the north for now. That is
forecasted to shift east southeast through the evening. There is
some uncertainty as to how far south the severe convection will
go. Over the next few hours the Holland to Grand Rapids area
should be in a lull...with satellite imagery showing not much
cloud growth there as the wind comes off the water. However later
this afternoon and more so this evening the storms could organize
into a line and drop down through the remainder of the CWA.

Low clouds may linger for much of Thursday which would limit the
severe risk. However the approach of the mid level shortwave
Thursday evening into Friday morning will support increasing shear
and the potential for general destabilization. It may take until
we see some heating on Friday for that severe risk to see a
significant increase.

A cool down arrives Friday into Saturday. Some warm air advection
is shown on Sunday but that may result in a period of overrunning
and showers. After that for Monday into Wednesday...another surge
of warm air advects in from the south with well above normal
temperatures forecasted.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 139 PM EDT Wed Sep 11 2019

The atmosphere will be very unstable into the evening.
Indications are that a couple of strong storms could develop over
the interior TAF sites this afternoon. Then a stronger of storms line
moves in from the west and impacts all TAF sites this evening. A
period of higher winds may accompany the passage of these storms.

IFR clouds are forecasted to arrive later tonight or Thursday
morning. These impactful clouds may linger much of the day.

&&

.MARINE...
Issued at 301 PM EDT Wed Sep 11 2019

A wind shift will drop south through the marine sites for the rest
of the afternoon into tonight as the storms track through the
region. Then as the cold front moves through Thursday night into
Saturday morning the winds and waves will likely become hazardous
for mariners and swimmers. Any storms through the period could
generate high winds and waves.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Sep 11, 10:58 AM EDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1058 AM EDT Wed Sep 11 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-121500-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1058 AM EDT Wed Sep 11 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a slight risk for severe weather this afternoon and
evening. The main threats are damaging winds with downed tree
limbs, large hail, and a brief/weak tornado. Torrential rainfall
and localized flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible through early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ844>849-121500-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1058 AM EDT Wed Sep 11 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms with frequent lightning, large hail, and strong
winds are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves may be hazardous to small craft Thursday night
through Saturday.

BORCHARDT

In the hours before

Local storm report, Sep 11, 12:45 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             2 ENE LITTLE POINT SABL 43.65N 86.50W
09/11/2019  M0.88 INCH       OCEANA             MI   PUBLIC

            DIME TO NICKEL-SIZED HAIL NEAR MEARS.
            ONGOING FOR AT LEAST 5 MINUTES.

&&

HLO
Special weather statement, Sep 11, 1:41 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
141 PM EDT Wed Sep 11 2019

MIZ038>040-044>046-051-052-111830-
Montcalm-Isabella-Osceola-Gratiot-Lake-Mecosta-Clare-Newaygo-
141 PM EDT Wed Sep 11 2019

...Showers and Thunderstorms with Heavy Rain and Small Hail...

Shower and thunderstorms are currently located across central Lower
Michigan.  The strongest storms will produce torrential rainfall,
frequent cloud to ground lightning, and hail up to nickel size
through the early afternoon hours. Additional showers and storms are
expected later this afternoon and into the evening hours.

Move indoors if you hear thunder. Motorists are encouraged to slow
down on water-coated roadways roadways. Please report any hail to
the National Weather Service in Grand Rapids.

LAT...LON 4415 8461 4347 8461 4346 8437 4312 8437
      4312 8531 4329 8532 4330 8603 4417 8603
TIME...MOT...LOC 1736Z 246DEG 49KT 4366 8525

BORCHARDT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:06 PM EDTSpecial Marine WarningGRR39 min
Sep 11, 1:41 PM EDTSpecial Weather StatementGRRClare, Gratiot, Isabella, Lake, Mecosta, Montcalm and 2 more49 min
Sep 11, 3:34 PM EDTSpecial Marine WarningGRR56 min
Sep 11, 5:18 PM EDTSpecial Marine WarningGRR42 min
Sep 11, 5:41 PM EDTSevere Thunderstorm WarningGRROceana49 min
Sep 11, 6:06 PM EDTSevere Thunderstorm WarningGRRMontcalm54 min
Sep 11, 6:22 PM EDTSpecial Marine WarningGRR83 min
Sep 11, 6:59 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Kent, Montcalm61 min
Sep 11, 7:30 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa45 min
Sep 11, 7:58 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia62 min
Sep 11, 7:58 PM EDTTornado Warning Tornado observedGRRIonia, Kent32 min

Nearby

Tornado Warnings in Michigan, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.